Thunderstorm Wind, Nodaway
- When
- August 12, 6:39 PM CST
- Where
- Nodaway County, 4 mi E of Hopkins
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.550, -94.744
Broken tree limbs up to six inches in diameter.
A complex of severe thunderstorms dropped southeast across northern and central Missouri on the evening of August 12, 2007. There were numerous reports of high winds and damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A complex of severe thunderstorms dropped southeast across northern and central Missouri on the evening of August 12, 2007. There were numerous reports of high winds and damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 12, 6:05 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO ISSUED BY NATIONAL WEATHER SERVICE SPRINGFIELD MO 705 PM CDT SUN AUG 12 2007 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... /235 PM CDT SUN AUG 12 2007/ SHORT TERM (TONIGHT-TUESDAY)... UNSEASONABLY HOT CONDITIONS PREVAIL ACROSS THE REGION THIS AFTERNOON WITH READINGS ALREADY APPROACHING 100 DEGREES. ALSO NOTEWORTHY IS THE MOISTURE QUALITY...WHICH HAS LARGELY INCREASED SINCE YESTERDAY. ISALLOBARIC RESPONSE TO PRESSURE FALLS OVER THE NORTHERN HIGH PLAINS HAS BEEN MUCH GREATER THAN ANTICIPATED...WITH PRONOUNCED WIND SHIFT FRONT DRAPED ACROSS SE NEBRASKA INTO NORTHERN MISSOURI. THIS HAS HELPED POOL MOISTURE ACROSS THE NORTHERN CWA...WITH DEWPOINTS COLLECTIVELY RUNNING IN THE MID TO UPPER 70S ACROSS FAR NW MO. RUC DATA SHOWS SIGNIFICANT MOISTURE POOLING AT 850-700MB ACROSS CENTRAL NEBRASKA WHERE ELEVATED CONVECTION WAS FAIRLY WIDESPREAD. MODEST WESTERLY FLOW ALOFT WILL CONTINUE TO ADVECTION SOME OF THIS ELEVATED MOISTURE ACROSS FAR NORTHERN MISSOURI THIS AFTERNOON. THE RESULT HAS BEEN A SUBSTANTIAL INCREASE IN PRECIPITABLE WATER VALUES SINCE YESTERDAY...NOW AROUND 1.6 INCHES PER THE GPSMET NETWORK AND INCREASING STEADILY. THREAT FOR SEVERE CONVECTION THIS AFTERNOON/EVENING REMAINS THE PRIMARY FORECAST CONCERN. WITH WEAK CAPPING IN PLACE OVER THE NW CWA...EXTREME INSTABILITY HAS DEVELOPED WITH RUC2 ANALYZED MIXED LAYER CAPES NOW APPROACHING 5000 J/KG...CORROBORATING WELL WITH MODIFIED 12Z KOAX SOUNDING. A SHARP N-S GRADIENT IN EFFECTIVE SHEAR EXISTS IN THIS REGION AS THE STAGNANT RIDGE GIVES WAY TO INCREASING WESTERLIES ALOFT...BUT IT APPEARS AS THOUGH 30 KNOTS OF 0-6KM SHEAR AND 40 KNOTS OF EFFECTIVE STORM DEPTH SHEAR WILL BE AVAILABLE ALONG THE FAR NORTHERN CWA THIS EVENING...SUPPORTING ORGANIZED CONVECTION. SUBTLE MID LEVEL MCV IDENTIFIABLE EARLIER OVER ERN COLORADO AND LIKELY RESPONSIBLE FOR ACTIVITY OVER CENTRAL NEB WILL CONTINUE EAST THIS AFTERNOON. THIS SHOULD HELP FOCUS SURFACE BASED CONVECTION LATE THIS AFTERNOON OVER ERN NEBRASKA...OR POSSIBLY AID IN CURRENT ELEVATED ACTIVITY MOVING INTO AN AREA MORE FAVORABLE FOR SURFACE BASED DEVELOPMENT. NAM-WRF AND SREF SOLUTIONS CONTINUE TO FOCUS A SMALL MCS IN THIS REGION THIS AFTERNOON...PUSHING INTO NW MO BETWEEN 23 AND 02Z...WHICH SEEMS REASONABLE. QUESTION REMAINS ON DEGREE OF FORCING GIVEN WEAK LOW LEVEL CONVERGENCE...AND ANY REMAINING INHIBITION. SHOULD STORMS DEVELOP AND ORGANIZE IN THIS REGION...DOWNBURSTS OR SMALLER SCALE BOW WIND EVENTS APPEAR LIKELY GIVEN THE BUOYANCY/SHEAR PRESENT...WITH A LESSER THREAT OF MARGINALLY SEVERE HAIL. GIVEN EASTERLY SURFACE WINDS BENEATH WESTERLY FLOW ALOFT...AN ISOLATED TORNADO COULD NOT BE RULED OUT WHERE BETTER DIRECTIONAL SHEAR EXISTS ALONG THE MO/IA/NE BORDERS. ACTIVITY THAT DOES MANAGE TO DEVELOP SHOULD DISSIPATE QUICKLY WITH SOUTHEASTWARD EXTENT GIVEN THE STRENGTH OF THE CAP DOWNSTREAM. SIMILAR EVENTS COULD EQUALLY BE POSSIBLE OVER EACH OF THE NEXT SEVERAL DAYS...BUT THE EFFECTS ON SUBSEQUENT DIURNAL HEATING THE FOLLOWING DAY SHOULD BE LIMITED...AND MAY FURTHER INCREASE LOW LEVEL MOISTURE QUALITY. OTHERWISE...SPRAWLING UPPER RIDGE WILL CONTINUE ITS DOMINATION OF THE CENTRAL/SRN CONUS...WITH SOME INDICATION THAT THE E-W THERMAL RIDGING ALOFT TO OUR NORTH MAY SETTLE ACROSS THE CWA FOR TUESDAY/WEDNESDAY. THIS WOULD SUGGEST THAT SUBSEQUENT MCS EVENTS MAY REMAIN OFF TO OUR NORTH AND EAST FOR THE MOST PART...BUT ALSO POTENTIALLY DRAW EVEN HOTTER AIR INTO THE REGION. AS SUCH...WILL EXPAND THE HEAT WARNING TO ENCOMPASS THE ENTIRE CWA AND EXTEND THROUGH WEDNESDAY AT THIS POINT. BOOKBINDER LONG TERM (WEDNESDAY-SUNDAY)... LITTLE OVERALL CHANGE IN THINKING CONCERNING THE EXTENDED PERIODS AS MODEL SUITES CONTINUE TO INDICATE A GRADUAL SUPPRESSION OF THE DOMINANT UPPER RIDGE BY THE LATTER PARTS OF THE UPCOMING WEEK. THIS MAY SPELL SOME RELIEF FROM THE SCORCHING HEAT..AT LEAST FOR THE NORTHERN COUNTIES. NOT MUCH HELP IN SIGHT THROUGH MID WEEK AS 592-594 DM 500MB HEIGHTS REMAIN COMMON ACROSS THE AREA. AS MENTIONED...SOME HOPE FOR THE NORTHERN COUNTIES AS A VORT MAX TOPS THE RIDGE INTO THE MIDWEST ON WEDNESDAY. THINKING MOST OF THE CONVECTIVE ACTIVITY WILL REMAIN NORTH OF THE AREA...HOWEVER CANNOT RULE OUT ISOLATED THUNDERSTORMS OR THE EVENTUAL TAIL END OF A POSSIBLE MCS ACROSS THE AREA AND HAVE KEPT ONLY SLIGHT CHC POPS ACROSS THE NORTHERN HALF OF THE CWA TO ACCOUNT. THE SOUTHERN COUNTIES REMAIN HOT AS H85 TEMPS HOVER IN THE 24-26C RANGE AS SOUTHWESTERLY FLOW PERSISTS. THIS LOOKS TO BRING CONTINUED UPPER 90S TO LOWER 100 TEMPS ACROSS THE SOUTHERN AREAS OF THE CWA THROUGH THE END OF THE WEEK. SOME SIGNS OF A FURTHER SUPPRESSION OF THE RIDGE BY THE WEEKEND WHICH WOULD BRING HIGHER PROBABILITIES OF RAIN AS ANY SHORT WAVES WOULD BE BETTER ALIGNED TO TRAVERSE THE AREA SUBSEQUENTLY RESULTING IN SLIGHTLY COOLER TEMPS. STILL A BIT EARLY TO DETERMINE EXTENT OF THE RIDGE BY THIS TIME SO WILL NOT LOOK TOO DEEP INTO THIS. DEROCHE && .AVIATION... FOR THE 00Z TAFS...SOUTHERN TRAJECTORY OF STORM COMPLEX ENTERING NW MO AT 00Z MAY TRACK CLOSE ENOUGH TO ST. JOSEPH TO WARRANT VICINITY THUNDER FOR A FEW HOURS THIS EVENING. OTHERWISE IT LOOKS LIKE MID LEVEL CAPPING WILL BE ENOUGH TO SUPPRESS CONVECTION OVER KANSAS CITY METRO. WINDS WILL BE A LITTLE TRICKY WITH OUTFLOW FROM STORM COMPLEX THROUGH THE LATE EVENING/OVERNIGHT HOURS. FOR NOW WILL CARRY A NORTH TO NORTHEAST WIND FOR LATE EVENING AT ST. JOSEPH AND GO LIGHT AND VARIABLE AT MCI/MKC. TERRY && .EAX WATCHES/WARNINGS/ADVISORIES... MO...EXCESSIVE HEAT WARNING UNTIL 7 PM WEDNESDAY FOR ALL ZONES. KS...EXCESSIVE HEAT WARNING UNTIL 7 PM WEDNESDAY FOR ALL ZONES. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SUN AUG 12 2007 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 100 PM CDT SUN AUG 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE HOTTEST CONDITIONS OF THE SUMMER ARE EXPECTED THIS AFTERNOON AS TEMPERATURES SOAR TO AROUND 100 DEGREES. MOISTURE HAS ALSO INCREASED SUBSTANTIALLY SINCE YESTERDAY...RESULTING IN HEAT INDEX VALUES OF 107 TO LOCALLY 112 DEGREES FOR THIS AFTERNOON. AS A RESULT OF THESE CONDITIONS...EXCESSIVE HEAT WARNINGS AND ADVISORIES REMAIN IN EFFECT FOR THE ENTIRE REGION. PERSONS SHOULD EXERCISE EXTREME CAUTION AND AVOID PROLONGED OUTDOOR EXPOSURE TO AVOID SERIOUS AND POTENTIALLY FATAL HEAT RELATED ILLNESS. THE COMBINATION OF HOT TEMPERATURES AND HIGH MOISTURE CONTENT WILL ALSO RESULT IN EXTREME INSTABILITY OVER NORTHWEST MISSOURI THIS AFTERNOON. ALTHOUGH WARM TEMPERATURES ALOFT ARE PRESENTLY KEEPING SKIES CLOUD FREE...THE STATIONARY FRONT AND A WEAK UPPER LEVEL DISTURBANCE WILL LIKELY BE SUFFICIENT TO GENERATE THUNDERSTORMS OVER EASTERN NEBRASKA THIS AFTERNOON. ANY STORMS THAT DEVELOP AND MOVE INTO NORTHWEST MISSOURI OR EXTREME NORTHEAST KANSAS LATE THIS AFTERNOON AND EVENING WOULD HAVE A STRONG LIKELIHOOD OF BEING SEVERE...WITH DAMAGING WIND GUSTS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE HEAT WILL CONTINUE THROUGH THE REST OF THE WEEKEND AND INTO MONDAY. AN EXCESSIVE HEAT WARNING HAS BEEN EXTENDED THROUGH MONDAY...AND IF THE HIGH HEAT AND HUMIDITY CONDITIONS PERSIST ADDITIONAL HEAT RELATED ADVISORIES OR WARNINGS MAY BE ISSUED IN THE UPCOMING DAYS. LITTLE RELIEF IS EXPECT DURING THE NIGHTTIME HOURS WITH LOWS RANGING FROM THE MID 70S TO POSSIBLY THE LOWER 80S IN THE KANSAS CITY AREA. THERE WILL BE AN INCREASED THREAT FOR THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY...ESPECIALLY ACROSS NORTH CENTRAL AND NORTHEAST MISSOURI...AS A SERIES OF UPPER LEVEL DISTURBANCES BEGIN TO AFFECT THE REGION. GIVEN THE HEAT AND MOISTURE IN PLACE...SEVERE WEATHER CANNOT BE RULED OUT FOR ANY THUNDERSTORM COMPLEXES THAT MAY AFFECT THE REGION DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING...MAINLY NORTH AND WEST OF A ST JOSEPH TO TRENTON LINE. BOOKBINDER
The Des Moines radar (KDMX), 157 km away, was scanning. The volume nearest the first event began at 00:39 UTC.
20 thunderstorm wind, 1 hail. Local standard time, as filed.
Broken tree limbs up to six inches in diameter.
Swing set damaged due to the high winds.
Power lines down.
Severe thunderstorm wind gusts, caused a three foot diameter tree to be snapped. Power poles were also snapped due to the strong winds.
Tin roof blown off an outbuilding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55419, 55420, 55429, 55410, 55411, 55416, 55409, 55422, 55407, 55427, 55426, 55428, 55401, 55413, 55402, 55404, 55412, 55414, 55405, 55415, 55425.